Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS State College, PA

April 14, 2019Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 14, 2019, 10:50 PM EDT for Potter County, Tioga County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2019, 10:50 PM EDT (02:50 UTC)
Expired
Apr 14, 2019, 11:45 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Potter County, PA, Tioga County, PA

The radar

The Binghamton radar (KBGM), 116 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 10:51 PM EDTTSTM WND GST 60Brookland, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:46 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 586 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
586 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS51 KCTP 150250
SVRCTP
PAC105-117-150345-
/O.NEW.KCTP.SV.W.0009.190415T0250Z-190415T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1050 PM EDT SUN APR 14 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Potter County in north central Pennsylvania...
  Tioga County in north central Pennsylvania...

* Until 1145 PM EDT.

* At 1049 PM EDT, a severe thunderstorm was located near Denton Hill
  State Park, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mansfield, Wellsboro, Elkland, Galeton, Westfield, Genesee, Gaines,
  Covington, Millerton, Keeneyville, Harrison Valley, Cherry Springs
  State Park, Leonard Harrison State Park, Denton Hill State Park,
  Lyman Run State Park, Tioga, Knoxville, Ulysses, Roseville and
  Osceola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 300 AM EDT for north central
Pennsylvania.

LAT...LON 4199 7692 4177 7690 4154 7798 4200 7787
TIME...MOT...LOC 0249Z 249DEG 30KT 4183 7779 

HAIL...0.75IN
WIND...60MPH
 
$$

Evanego

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:47 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 14, 10:47 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
1047 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Low pressure over the Ohio Valley will track across upstate
New York tonight, as the trailing cold front pushes through
Pennsylvania. Upper level ridging is expected over the region
during the middle of the week, then a slow-moving cold front
will likely push into the region late Friday into early
Saturday.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Tornado Watch continues for most of the area, but the far NW
where the best instability has passed through as the main line
of damaging convection pushed past. Still strong shear and some
D-CAPE to be dealt with. Many spinning cells thus far, but no
specific reports of actual tornadoes. Big line is breaking up a
bit, but also accelerating. Thus, the threat for wind damage is
still on-going. The threat for tornadoes may be a little lower,
now, as the instability has waned, but the threat for tors
along/inside the main line remains high.

Expect sct shra thru the next few hours in the NW, but action
has shifted to the east. Expect the tiny cells over the central
counties to fill in and perhaps organize a bit - esp if they are
more in the north where the shear is best. Main shortwave which
forced the earlier convection in the SE has push most of that
to the NE and out of the area.

The main line should pass through the far SErn counties by
07-08Z right around end time of the watch. Will trim the watch
as necessary.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Blustery and much cooler conditions are expected Monday, as
strengthening low pressure passes north of Pa. Passage of upper
trough will likely produce scattered rain/snow showers across
the Allegheny Plateau. However, surface temps should remain too
warm for any snow accumulations. A downsloping westerly flow
should result in dry weather across the Susq Valley. However,
cold temps aloft will likely result in a good deal of stratocu.
Bukfit soundings support wind gusts Monday afternoon close to
40kts across southern PA, so later shifts may need to consider
a possible wind advisory.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Left mentioned of some showers in for later Tuesday into Thursday.
Much of this time will be dry.

The main issue will be another huge weather system by Friday.
Showers and some thunderstorms will be associated with this
system.

For now, just minor adjustments.

For later Saturday into early next Monday, the risk of showers
tapers off. GFS and EC still different from run to run and day
to day, on how the upper level trough may split apart, and dig
southeast. This will make a difference on how things linger past
Friday.

Either way, not looking quite as cold as it did several days
ago. Thus the chance of any snow showers on the back side of the
storm is less now.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A line of showers adn thunderstorms is making its way across
central PA from 02Z until 10Z.
 It has caused a period of IFR and lower cigs and vsbys in
thunderstorms. Expect this to occur at all TAF sites at times
overnight. Light showers are out ahead of the line which will
mainly affect IPT and MDT.
 An area of showers behind the front will drop cigs and vsbys
Behind the front which is occurring at BFD.
Westerly flow will pick up with a period of gusts to 30-40 mph
Monday  along with ceiling restrictions that will be mainly
confined to the western/northern terrain.

.Outlook...

Mon...AM Rain and restrictions. Becoming windy.

Tue...Trending VFR; winds subsiding.

Wed-Thu...Chance of a shower. Mainly VFR.

Fri...Widespread restrictions likely with showers and
thunderstorms.

&&

.HYDROLOGY...

Main line has passed through the NW, but additional rainfall is
possible. Watch only goes through 2 AM, and rain poss thru then.
Will hold onto it there. Showers finally popping up in between
the SErn cluster and the big line, but not much QPF just yet.
HRRR continues heavy rain with the line, and threat for heavy
rain still goes for most of the night for the SE.

Prev...
0.75-0.90" of rainfall through the day today over the NW has
things very wet and many of the smallest waterways are likely
high/nearly full. The line of convection to the west is
advancing slower to the east than the elements are moving N/NE.
They could also receive more than one thunderstorm this
evening/early tonight. Felt the threat was much higher than FFG
may reflect there with most of the water not accounted for in
the guidance. Plus, we are solidly in the SLGT risk of excessive
rain per WPC guidance.

The southeastern counties got some heavy rain and patchy
flooding two days ago, and they are starting to pick up some
rain now. There is some thunder embedded in the stuff moving up
from MD/VA. HRRR paints a few stripes of >1" rain in convection
there. The Front and associated thunder/heavy rain does not
arrive until late tonight, and we are always wary of overnight
convection. The deep 60+KT LLJet is loaded with moisture. 1 hr
FFG ranges between one inch and two inches. We will also have to
watch out for the Swatara Creek which is running high and is
arguably the wettest basin around the state right now.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Monday for PAZ004-005-010.
Flash Flood Watch until 6 AM EDT Monday for PAZ036-056>059-
063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Martin
AVIATION...Ceru/RXR
HYDROLOGY...
Hazardous weather outlook, Apr 14, 10:13 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1013 PM EDT Sun Apr 14 2019

PAZ006-011-012-017>019-024>028-033>035-037-041-042-045-046-049>053-
160215-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
1013 PM EDT Sun Apr 14 2019

...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Heavy rain from thunderstorms may lead to isolated instances of
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-160215-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1013 PM EDT Sun Apr 14 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY...
...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-160215-
Warren-McKean-Elk-
1013 PM EDT Sun Apr 14 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Apr 14, 9:47 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
947 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND DMG     BRADFORD                41.96N  78.64W
04/14/2019                   MCKEAN             PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE CITY OF BRADFORD.

&&

EVENT NUMBER CTP1901177

JRB
Local storm report, Apr 14, 10:22 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1022 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     BRADFORD                41.96N  78.64W
04/14/2019                   MCKEAN             PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE CITY OF BRADFORD INCLUDING
            ON HALL ROAD.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS

EVENT NUMBER CTP1901177

JRB
Special weather statement, Apr 14, 10:24 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
1024 PM EDT SUN APR 14 2019

PAZ041-046-049-052-150300-
Southern Lycoming PA-Union PA-Northumberland PA-Northern Lycoming PA-
1024 PM EDT SUN APR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...AND UNION COUNTIES UNTIL 1100 PM EDT...

At 1023 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving northeast at 40 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Milton, Montoursville, Muncy, Watsontown, Hughesville, Montgomery,
New Columbia, Allenwood, Elimsport, Delaware Run, Barbours,
Turbotville, Picture Rocks, McEwensville and Williamsport Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 7677 4141 7675 4130 7659 4117 7671
      4117 7673 4115 7673 4103 7684 4112 7704
      4150 7679
TIME...MOT...LOC 0223Z 210DEG 60KT 4114 7689

RXR
Local storm report, Apr 14, 10:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     ELDRED                  41.96N  78.38W
04/14/2019                   MCKEAN             PA   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF WINDFALL ROAD, SMITH ROAD,
            AND LOOP ROAD.

&&

EVENT NUMBER CTP1901178

JRB
Special weather statement, Apr 14, 10:31 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
1031 PM EDT SUN APR 14 2019

PAZ006-010>012-017-018-037-150300-
Potter PA-Northern Centre PA-Northern Clinton PA-Cameron PA-
Clearfield PA-Tioga PA-Elk PA-
1031 PM EDT SUN APR 14 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
CENTRE...POTTER...CAMERON...TIOGA...AND CLINTON COUNTIES UNTIL 1100
PM EDT...

At 1031 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Hartsville to near Coudersport. Movement was
northeast at 50 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
DuBois, Cameron, Wharton, Keating, Philipsburg, Woodland,
Coudersport, Emporium, Elkland, Penfield, Renovo, Roulette, Galeton,
Westfield, Rockton, Chester Hill, Karthaus, Genesee, North
Philipsburg and Gaines.

LAT...LON 4154 7753 4154 7760 4145 7760 4087 7824
      4111 7847 4091 7880 4106 7880 4147 7834
      4162 7826 4162 7820 4172 7820 4200 7805
      4200 7726
TIME...MOT...LOC 0231Z 225DEG 43KT 4225 7773 4171 7808

Evanego
Local storm report, Apr 14, 10:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1046 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     STARBRICK               41.84N  79.21W
04/14/2019                   WARREN             PA   EMERGENCY MNGR

            SIGNIFICANT DAMAGE AT INTERSECTION OF PRESTON RD AND
            RTE 6. DAMAGE TO BUILDING AND SHIPPING CONTAINER.
            TORNADO POSSIBLE.

&&

EVENT NUMBER CTP1901179

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:03 PM EDTTornado WarningCTPWarren57 min
Apr 14, 8:31 PM EDTSpecial Weather StatementCTPAdams29 min
Apr 14, 8:41 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Warren64 min
Apr 14, 8:44 PM EDTAreal Flood AdvisoryCTPWarren4 hr
Apr 14, 9:29 PM EDTAreal Flood AdvisoryCTPElk, McKean4 hr
Apr 14, 9:34 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter56 min
Apr 14, 9:42 PM EDTSpecial Weather StatementCTPCambria, Clearfield, Somerset48 min
Apr 14, 9:53 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, Schuylkill3 hr
Apr 14, 10:03 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield42 min
Apr 14, 10:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Fulton, Somerset43 min
Apr 14, 10:24 PM EDTSpecial Weather StatementCTPLycoming36 min
Apr 14, 10:31 PM EDTSpecial Weather StatementCTPCameron, Potter29 min
Apr 14, 10:38 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr
Apr 14, 10:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield48 min
Apr 14, 10:58 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Centre, Franklin, Fulton, Huntingdon and 1 more47 min
Apr 14, 11:11 PM EDTSpecial Weather StatementCTPClinton, Lycoming94 min
Apr 14, 11:34 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 2 more86 min
Apr 14, 11:41 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry49 min
Apr 14, 11:46 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga59 min
Apr 15, 12:27 AM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin48 min
Apr 15, 12:41 AM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan52 min
Apr 15, 1:07 AM EDTSpecial Weather StatementCTPAdams, Lebanon, Schuylkill, York53 min
Apr 15, 2:00 AM EDTSpecial Weather StatementCTPLancaster, York60 min
Apr 15, 2:58 AM EDTSpecial Weather StatementCTPLancaster32 min
Apr 15, 3:29 AM EDTRiver Flood WarningCTPLebanon, Schuylkill26 hr
Apr 15, 3:49 AM EDTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cumberland, Dauphin and 11 more16 hr
Apr 15, 5:23 PM EDTRiver Flood WarningCTPDauphin, Lebanon12 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.